Hail, Cherry
- When
- August 15, 7:20 PM CST
- Where
- Cherry County, 7.55 mi SSE of Merritt Res
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.530, -100.870
Thunderstorms moved east across far northern Nebraska, producing hail to golf ball size and wind gusts to 80 mph in Cherry County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms moved east across far northern Nebraska, producing hail to golf ball size and wind gusts to 80 mph in Cherry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 15, 6:30 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 730 PM CDT SAT AUG 15 2015 .SYNOPSIS... ISSUED AT 341 PM CDT SAT AUG 15 2015 AT 20Z THE UPPER LEVEL PATTERN OVER THE CONUS WAS GRADUALLY DEAMPLIFYING AS A ROBUST PV ANOMALY NEAR THE MONTANA/CANADIAN BORDER WAS ROUNDING THE TOP OF A STRONG RIDGE OF HIGH PRESSURE OVER THE SOUTHWEST CONUS. ANOTHER WEAK PV ANOMALY WAS NOTED ON WATER VAPOR TRACKING THROUGH NORTHWEST COLORADO WHICH HAS AIDED IN THE DEVELOPMENT OF CONVECTION OVER THE FRONT RANGE AND CENTRAL HIGH PLAINS. SURFACE LOW ASSOCIATED WITH THE PV ANOMALY NEAR THE CANADIAN BORDER WAS LOCATED IN FAR SOUTHEAST ALBERTA...WITH A PACIFIC COLD FRONT EXTENDING SOUTHWEST THROUGH THE DAKOTAS INTO MONTANA...AND A LEE SIDE TROUGH DRAPED SOUTHWARD THROUGH THE NEBRASKA PANHANDLE. MOIST SOUTHERLY FLOW AHEAD OF THE SURFACE TROUGH HAS CONTRIBUTED TO A HOT/HUMID DAY OVER THE CWA. TEMPERATURES IN THE 90S AND DEWPOINTS IN THE UPPER 60S/LOW 70S HAS PUSHED INDICIES NEAR TO ABOVE 100 && .UPDATE... ISSUED AT 730 PM CDT SAT AUG 15 2015 WITH HEAT INDICIES DROPPING SOUTH OF 100 DEGREES WITH THE 7 PM CDT OBS...WILL ALLOW THE HEAT ADVISORY TO EXPIRE. AS FOR STORMS...A BROKEN LINE OF STORMS EXTENDED FROM JUST WEST OF VALENTINE TO NORTH OF ANTIOCH. SO FAR...STORMS HAVE BEEN WELL BELOW SEVERE LIMITS WITH MAINLY HEAVY RAIN OCCURRING. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 341 PM CDT SAT AUG 15 2015 HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE SANDHILLS REGION THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS. VERY MOIST SOUTHERLY FLOW AT THE SFC THROUGH 850MB HAS SUSTAINED HIGH DEWPOINT VALUES DESPITE THOROUGH BOUNDARY LAYER MIXING THIS AFTERNOON. THUNDERSTORMS HAVE ALREADY INITIATED ON THE HIGHER TERRAIN WEST OF THE CWA WHERE THE CAP HAS ERODED WITH DAYTIME INSOLATION. THE MOST ORGANIZED ACTIVITY CURRENTLY IN THE VICINITY OF ENHANCED CONVERGENCE ASSOCIATED WITH A WEAK LEE SIDE SFC LOW JUST SOUTHWEST OF KIMBALL. THIS CONVECTION WILL SLOWLY SHIFT EAST INTO THE WESTERN ZONES OF THE CWA THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. ADDITIONAL ISOLATED TO SCATTERED DEVELOPMENT LIKELY ALONG THE PACIFIC COLD FRONT DRAPED NORTHEAST THROUGH WESTERN NEBRASKA. THIS EVOLUTION HAS BEEN SUPPORTED BY MOST CAM RUNS THROUGH THE DAY. AS FAR AS THE POTENTIAL FOR SEVERE WEATHER...WARM TEMPERATURES ALOFT AND WEAK UPPER LEVEL FLOW WILL BE A LIMITING FACTOR. THE MAIN BELT OF WESTERLIES ALOFT CURRENTLY LAGS WELL BEHIND THE FRONT. HOWEVER...A PLUME OF STEEP MID-LEVEL LAPSE RATES OVERSPREADING THE TOP OF THE RICH THETA-E AIR HAS CONTRIBUTED TO MLCAPE VALUES PUSHING 2000 J/KG NEAR AND EAST OF THE AFOREMENTIONED FRONT...SO A FEW STRONG TO SEVERE STORMS CAPABLE OF STRONG WIND GUSTS AND HEAVY RAINFALL CANNOT BE RULED OUT THROUGH THE EVENING AND EARLY OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN DUE TO SLOW STORM MOTIONS. LOW LEVEL JET INTENSIFIES AFTER DARK AND ENHANCES POLEWARD THETA-E TRANSPORT JUST OFF THE SURFACE...WHICH MAY HELP SUSTAIN ELEVATED CONVECTION INTO THE EASTERN HALF OF THE CWA TONIGHT. HOWEVER THE BEST CONVERGENCE ALONG THE NOSE OF THE JET LOOKS LIKE IT WILL BE FOCUSED NORTH OF THE AREA INTO EASTERN SOUTH DAKOTA...SO FORECASTER CONFIDENCE IS SOMEWHAT SHAKY IN REGARDS TO CONVECTION TONIGHT. FRONT BEGINS TO SAG SOUTHEAST THROUGH THE CWA OVERNIGHT AND BECOMES NEARLY STATIONARY OVER SOUTHWEST NEBRASKA AS FLOW ALOFT NEARLY PARALLELS THE FRONTAL BOUNDARY. COOLER CONDITIONS ARE EXPECTED SUNDAY...BOTH FROM WEAK SFC ADVECTION OF COOL/DRY BEHIND THE FRONT AND CLOUD COVER. ANOTHER SHORTWAVE TROUGH MOVES INTO NORTHERN MONTANA EARLY IN THE DAY AND EJECTS EAST. SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND NORTH OF THE FRONT. FLOW ALOFT WILL BE STRONGER THAN TODAY...WHICH MAY HELP SUSTAIN MORE ROBUST UPDRAFTS AND AN INCREASED THREAT FOR SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. PWATS AOA 1.50 INCHES WILL ALSO SUPPORT THE CONTINUED THREAT FOR LOCALLY HEAVY RAINFALL. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 341 PM CDT SAT AUG 15 2015 THE FRONT WILL STALL NEAR THE NEBR/KS BORDER SUNDAY NIGHT. THUNDERSTORMS EXPECTED TO BE FAIRLY WIDESPREAD ACROSS THE SERN FA WHILE SCATTERED ACROSS THE NORTHWEST. DEEP LAYER SHEAR WILL BE SUPPORTIVE OF A FEW SEVERE STORMS DURING THE EVENING. THE UPPER LEVEL FLOW WILL REMAIN FAIRLY ZONAL ON MONDAY AS A FAIRLY STRONG UPPER LEVEL TROUGH DROPS INTO MONTANA AND NRN WY. THE WARM FRONT WILL LIFT BACK INTO SRN NEBR AS SURFACE CYCLOGENESIS OCCURS ACROSS CO AND WY. ANOTHER ROUND OF SEVERE STORMS POSSIBLE ACROSS MOST OF THE FA MONDAY INTO MONDAY EVENING. DEEP LAYER SHEAR INCREASES TO 35 TO 45 KTS WEST OF HWY 83. AREAS OF HEAVY RAINFALL POSSIBLE INTO MONDAY NIGHT AS WELL. AN UPPER LEVEL TROUGH WILL DIG INTO THE CENTRAL PLAINS AND BECOME CLOSED OFF OVER SOUTHERN SOUTH DAKOTA OR POSSIBLY NORTHERN NEBRASKA. MODELS AGREE THAT A FAIRLY STRONG FRONT WILL PUSH SOUTHWARD. H85 TEMPS FALL TO NEAR 8C IN NRN NEBR. MOS GUIDANCE FCST HIGHS ONLY IN THE MID 60S NORTH TO MID 70S FAR SOUTH. TRENDED COOLER WITH TEMPS...A FEW DEGREES ABOVE GUIDANCE. WINDY CONDITIONS ALSO LIKELY. SHOWERS AND A FEW THUNDERSTORMS ALSO LIKELY. IN THE WAKE OF THE TROUGH...UPPER FLOW WILL RETURN TO A FAIRLY ZONAL FLOW. ANOTHER WEAK COLD FRONT FCST TO MOVE INTO NEXT SATURDAY. MODELS DRY WEDNESDAY THROUGH FRIDAY WITH A CHANCE FRIDAY NIGHT INTO SATURDAY. ALSO SHOULD SEE TEMPS REBOUND CLOSER TO NORMAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 604 PM CDT SAT AUG 15 2015 SCATTERED THUNDERSTORMS ARE EXPECTED TO TRACK THROUGH NORTH CENTRAL AND SOUTHWESTERN NEBRASKA THIS EVENING. THE THREAT FOR THUNDERSTORMS WILL BE GREATEST FROM 01Z TO 05Z AT KVTN AND FROM 02Z TO 06Z FOR KLBF. VISBYS MAY BE AS LOW AS 4SM WITH CIGS AROUND 3000 FT AGL. OVERNIGHT...EXPECT HIGH CLOUDS TO PERSIST INTO SUNDAY WITH A SECONDARY THREAT FOR THUNDERSTORMS EXPECTED AFTER 19Z SUNDAY. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CLB SYNOPSIS...MARTIN SHORT TERM...MARTIN LONG TERM...ROBERG AVIATION...CLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 720 PM CDT SAT AUG 15 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-170030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 720 PM CDT SAT AUG 15 2015 /620 PM MDT SAT AUG 15 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...REST OF TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WESTERN NEBRASKA LATE THIS AFTERNOON AND EVENING AND TRACK EAST INTO THE EARLY OVERNIGHT HOURS. A FEW STRONG TO SEVERE STORMS WITH DAMAGING WIND GUSTS WILL BE POSSIBLE THROUGH THE EVENING HOURS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE LIKELY ONCE AGAIN ON SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. IN ADDITION TO LOCALIZED HEAVY RAINFALL..SOME OF THE STORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. CHANCES FOR THUNDERSTORMS CONTINUE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA INTO EARLY NEXT WEEK. SEVERE STORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE THREAT FOR SEVERE WEATHER DIMINISHES TUESDAY. NO ADDITIONAL HAZARDOUS WEATHER IS ANTICIPATED WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) CLB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT SAT AUG 15 2015
NEZ005-160145-
EASTERN CHERRY NE-
757 PM CDT SAT AUG 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
845 PM CDT...
AT 757 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VALENTINE...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VALENTINE...SMITH FALLS STATE PARK AND SPARKS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 20 BETWEEN MILE MARKERS 189 AND 201.
HIGHWAY 97 BETWEEN MILE MARKERS 139 AND 141.
HIGHWAY 83 BETWEEN MILE MARKERS 213 AND 222.
LAT...LON 4299 10020 4277 10020 4285 10070 4300 10071
4300 10022
TIME...MOT...LOC 0057Z 271DEG 15KT 4294 10061
BUTTLERThe North Platte radar (KLNX), 68 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated wind speeds of 60 mph in Crookston.
Law enforcement estimated wind gusts to 80 mph 10 miles south of Crookston.
Wind gusts were estimated at 40-45 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588412, 588418, 588413, 588414, 588419, 588415, 588417.